Pennsylvania, 2007

Damaging Wind in Pennsylvania, May 12, 2007

May 12, 2007 · NWS CTP · 1 event in 1 county or zone

A potent upper level disturbance and associated cold pool aloft combined with strong early May sunshine to produce a favorable environment for diurnal convection given considerable low and mid level instability. Storm initiation occurred on the ridges, then moved east across portions of central and southeastern Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A potent upper level disturbance and associated cold pool aloft combined with strong early May sunshine to produce a favorable environment for diurnal convection given considerable low and mid level instability. Storm initiation occurred on the ridges, then moved east across portions of central and southeastern Pennsylvania. Gusty winds, torrential downpours and pea sized hail occurred in several locations with one report of thunderstorm wind damage - trees and power lines down in Perry County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 12, 2:07 PM EST, 3 minutes earlier.

Area forecast discussion, May 12, 2:07 PM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
307 PM EDT SAT MAY 12 2007

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS THE AREA LATE THIS
AFTERNOON AND THIS EVENING ALONG AND JUST BEHIND A COLD FRONT MOVING
SOUTH ACROSS THE MID-ATLANTIC STATES. HIGH PRESSURE WILL BRING
DRY... COOLER WEATHER LATER TONIGHT THROUGH SUNDAY.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
PRONOUNCED SHORT WAVE MOVING SOUTHEAST ACROSS SOUTHERN ONTARIO
THIS AFTERNOON WILL TRACK SOUTHEAST ACROSS PA THIS EVENING. THIS
WAVE WILL TRIGGER WEAK SFC LOW PRESSURE DEVELOPMENT OVER THE
CENTRAL APPALACHIAN MOUNTAINS THIS AFTERNOON... WITH THE WAVE
TRACKING EAST ACROSS NORTHERN VA THIS EVENING. ATM IS
DESTABILIZING AHEAD OF THIS SHORT-WAVE THIS AFTERNOON... WITH MSAS
LIS FALLING TO AROUND -3 AT 18Z ACROSS SOUTHERN PA. THUNDERSTORMS
HAVE DEVELOPED ACROSS THE CENTRAL MOUNTAINS THIS AFTERNOON... AND
THERE APPEARS TO BE ENOUGH SHEAR TO ORGANIZE THESE STORMS INTO
SHORT LINES AS THEY TRACK EAST SOUTHEAST ACROSS THE AREA LATE THIS
AFTERNOON... REACHING THE LOWER SUSQ VALLEY BY 5 PM. ISOLATED
HAIL... GUSTY WINDS AND A QUICK INCH OF RAIN WILL BE A THREAT
WITH THESE STORMS AS THEY MOVE EAST.

MEANWHILE... SHOWERS WITH ISOLATED EMBEDDED THUNDER ACROSS NW PA
WILL ROTATE SOUTHEAST ACROSS BACK ACROSS THE CENTRAL COUNTIES
LATER TODAY. MODELS ARE ALL IN AGREEMENT THAT THE BEST FORCING FOR
LIFT ORGANIZES OVER THE SE HALF OF THE FORECAST AREA THIS
EVENING... BEFORE DEPARTING AROUND MIDNIGHT. FORECAST PWAT VALUES
CLIMB TO OVER 1.25 INCHES ACRCOSS SOUTHERN PA THIS AFTERNOON...
INDICATING POTENTIAL FOR SOME DOWNPOURS TO PRODUCE LOCALIZED 1 TO
2 INCH RAIN AMOUNTS.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH MONDAY/...
MUCH COOLER AND DRIER AIR WILL ADVECT SOUTH ACROSS THE REGION LATE
TONIGHT...LIMITING ANY LEFTOVER SHOWERS TO THE FAR SE AFTER MIDNIGHT.
SFC DEWPOINTS FALLING INT THE 2OS WITH MINS EARLY SUNDAY BETWEEN
28-32F ACROSS THE NORTH WILL LEAD TO PATCHY FROST.

ABUNDANT SUNSHINE AND A STEADY 10 TO 15 MPH NORTH WIND WILL LEAD
TO A CRISP/COOLER DAY FOR SUNDAY...SETTING THE STAGE FOR A FROSTY
NIGHT ACROSS MOST OF THE FORECAST AREA...WITH A HARD FREEZE LIKELY
OVER THE NRN MTNS.

MAX TEMPS WILL BE FALLING BACK TO A FEW DEG F BELOW NORMAL...AND
HIGHS SUNDAY SHOULD BE AT OR JUST BELOW 60S ACROSS THE NRN MTNS AND
IN THE 60S ELSEWHERE.

HAVE TAKEN ANY MENTION OF RAIN OUT OF THE FORECAST ON MONDAY AS
DRY AIR MASS APPEARS TO HOLD FOR ONE MORE DAY.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
A WARM FRONT WILL LIFT NORTH ACROSS NW PA MONDAY NIGHT...
ACCOMPANIED BY A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS.
TUESDAY WILL BRING A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS AS
A COLD FRONT DROPS SLOWLY SOUTH ACROSS THE AREA. SHOWERS MAY
LINGER ON WEDNESDAY... THEN ANOTHER COOL... DRY AIRMASS WILL BUILD
ACROSS CENTRAL PA LATE IN THE WEEK.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
SHOWERS AND THUNDERSTORMS WILL BRING SCT MVFR CONDITIONS TO THE
TERMINALS LATE THIS AFTERNOON INTO THIS EVENING. DRY AIR WILL END
THE SHOWER THREAT AT BFD BY AROUND 22Z... ACROSS THE CENTRAL MTNS
BY AROUND 01Z AND AT MDT BY 04Z. VFR CONDITIONS WILL PREVAIL
ACROSS THE ENTIRE AREA LATE TONIGHT THROUGH SUNDAY.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, May 12, 5:13 AM EST, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
613 AM EDT SAT MAY 12 2007

PAZ024>028-033>036-056>059-063>066-131015-
CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-
FRANKLIN-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-
LANCASTER-
613 AM EDT SAT MAY 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS
THE LAUREL HIGHLANDS...SOUTH CENTRAL PENNSYLVANIA...AND THE LOWER
SUSQUEHANNA VALLEY THIS AFTERNOON INTO EARLY THIS EVENING AS A
STRONG UPPER AIR DISTURBANCE TRACKS EAST ALONG A COLD FRONT
SITUATED ACROSS THE REGION. IT APPEARS THAT LARGE HAIL WOULD BE
THE PRIMARY SEVERE WEATHER THREAT FROM THE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AREAS OF FROST ARE POSSIBLE EARLY MONDAY MORNING AS A LARGE AREA
OF HIGH PRESSURE CURRENTLY OVER CENTRAL ONTARIO DRIFTS SOUTH AND
BECOMES CENTERED OVER THE STATE. LOW TEMPERATURES AROUND DAYBREAK
MONDAY WILL LIKELY BE IN THE LOWER TO MID 30S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND THIS EVENING.
PLEASE RELAY REPORTS OF SEVERE WEATHER...AND RAINFALL AMOUNTS OVER
ONE INCH...TO THE NATIONAL WEATHER SERVICE.

PAZ004>006-010>012-017>019-037-041-042-045-046-049>053-131015-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-
613 AM EDT SAT MAY 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AREAS OF FROST ARE POSSIBLE EARLY SUNDAY ACROSS THE NORTHERN
MOUNTAINS OF PENNSYLVANIA...AND OVER MOST OF THE REGION LATE
SUNDAY NIGHT AND EARLY MONDAY.

A LARGE AREA OF HIGH PRESSURE...CURRENTLY OVER CENTRAL
ONTARIO...WILL DRIFT SOUTH AND BECOME CENTERED OVER THE STATE
MONDAY MORNING. LOW TEMPERATURES WILL BE AROUND 30 DEGREES AT
DAYBREAK SUNDAY ACROSS THE NORTHERN MOUNTAINS...AND 35 TO 40
ACROSS THE COUNTIES BORDERING NEAR INTERSTATE 80. EVEN COLDER
TEMPERATURES IN THE MID TO UPPER 20S NORTH...AND LOWER TO MID 30S
ELSEWHERE ARE EXPECTED EARLY MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED AT THIS TIME.

LAMBERT

In the hours before

Special weather statement, May 12, 12:36 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
136 PM EDT SAT MAY 12 2007

PAZ017>019-045-121830-
CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-SOUTHERN CLINTON-
136 PM EDT SAT MAY 12 2007

...STRONG THUNDERSTORMS WILL AFFECT CENTRE...CLEARFIELD AND CLINTON
COUNTIES...

AT 133 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND STRONG THUNDERSTORMS FROM 16 MILES NORTHWEST OF
BELLEFONTE TO 16 MILES EAST OF CLEARFIELD TO 13 MILES SOUTHEAST OF
CLEARFIELD TO 12 MILES NORTHWEST OF TYRONE...MOVING EAST AT 20 MPH.
THE SHOWERS AND THUNDERSTORMS WILL BE NEAR SNOW SHOE AROUND 145
PM...SANDY RIDGE...AND BLACK MOSHANNON STATE PARK AROUND 155
PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 131 AND 184.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

FORECASTER:LA CORTE
Special weather statement, May 12, 1:00 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
200 PM EDT SAT MAY 12 2007

PAZ018-019-025-026-045-121845-
BLAIR-HUNTINGDON-NORTHERN CENTRE-SOUTHERN CENTRE-SOUTHERN CLINTON-
200 PM EDT SAT MAY 12 2007

...STRONG THUNDERSTORMS WILL AFFECT BLAIR...CENTRE...CLINTON AND
HUNTINGDON COUNTIES...

AT 156 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND STRONG THUNDERSTORMS EXTENDING FROM 11 MILES
NORTH OF BELLEFONTE TO 9 MILES NORTHWEST OF STATE COLLEGE TO 12
MILES WEST OF STATE COLLEGE TO 6 MILES WEST OF TYRONE...MOVING EAST
AT 20 MPH. THE SHOWERS AND THUNDERSTORMS WILL BE NEAR
UNIONVILLE...PORT MATILDA AROUND 205 PM...TYRONE...TIPTON...BALD
EAGLE STATE PARK...BALD EAGLE AROUND 210 PM...MILESBURG AROUND 215
PM...PARK FOREST...HOWARD AND BELLEFONTE AROUND 220 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 145 AND 189...I-99 BETWEEN MILE MARKERS 45
AND 51.

VERY HEAVY RAIN AND WIND GUSTS TO AROUND 40 MPH ARE POSSIBLE FROM
SOME OF THESE STORMS.

FORECASTER:LA CORTE
Special weather statement, May 12, 1:22 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
222 PM EDT SAT MAY 12 2007

PAZ019-026-027-045-049-121900-
HUNTINGDON-MIFFLIN-SOUTHERN CENTRE-SOUTHERN CLINTON-UNION-
222 PM EDT SAT MAY 12 2007

...STRONG THUNDERSTORMS WILL AFFECT CENTRE...CLINTON...HUNTINGDON...
MIFFLIN AND UNION COUNTIES...

AT 221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND STRONG THUNDERSTORMS FROM 7 MILES SOUTHWEST OF
LOCK HAVEN TO 4 MILES NORTHEAST OF BELLEFONTE TO 3 MILES WEST OF
STATE COLLEGE TO 3 MILES EAST OF TYRONE...MOVING EAST AT 20 MPH. THE
SHOWERS AND THUNDERSTORMS WILL BE NEAR ZION...SPRUCE CREEK AROUND
230 PM...MACKEYVILLE...ROCK SPRINGS...LAMAR...CENTRE HALL AROUND 235
PM...PINE GROVE MILLS...FRANKLINVILLE AND BOALSBURG AROUND 240 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 155 AND 198.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE ALSO POSSIBLE WITH THESE
STORMS.

FORECASTER:LA CORTE
Special weather statement, May 12, 1:40 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
240 PM EDT SAT MAY 12 2007

PAZ027-028-050-121930-
JUNIATA-MIFFLIN-SNYDER-
240 PM EDT SAT MAY 12 2007

...STRONG THUNDERSTORMS WILL AFFECT JUNIATA...MIFFLIN AND SNYDER
COUNTIES...

AT 238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND STRONG THUNDERSTORMS EXTENDING FROM 12 MILES
NORTH OF LEWISTOWN TO 9 MILES SOUTH OF STATE COLLEGE...MOVING EAST
AT 20 MPH. THE SHOWERS AND THUNDERSTORMS WILL BE NEAR REEDS GAP
STATE PARK AROUND 255 PM...REEDSVILLE AROUND 300 PM...AND
YEAGERTOWN...BELLTOWN...ALFARATA AROUND 310 PM.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE ALSO POSSIBLE WITH THESE
STORMS.

FORECASTER:LA CORTE
Special weather statement, May 12, 1:43 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
243 PM EDT SAT MAY 12 2007

PAZ026-121930-
HUNTINGDON-
243 PM EDT SAT MAY 12 2007

...A STRONG THUNDERSTORM WILL AFFECT HUNTINGDON COUNTY...

AT 238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES EAST OF TYRONE...MOVING SOUTHEAST AT 15
MPH. THE THUNDERSTORM WILL BE NEAR FRANKLINVILLE AROUND 255 PM AND
PETERSBURG AROUND 305 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE ALSO POSSIBLE WITH THIS
STORM.

FORECASTER:LA CORTE
Special weather statement, May 12, 1:50 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
250 PM EDT SAT MAY 12 2007

PAZ034-121915-
BEDFORD-
250 PM EDT SAT MAY 12 2007

...A STRONG THUNDERSTORM WILL AFFECT BEDFORD COUNTY...

AT 242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORM 8 MILES SOUTH OF BEDFORD...MOVING
EAST AT 15 MPH. THE THUNDERSTORM WILL AFFECT BUFFALO
MILLS...CLEARVILLE AND RAINSBURG THROUGH 315 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 134 AND 160.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE
220.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

FORECASTER:GARTNER

The radar

The State College radar (KCCX), 74 km away, was scanning. The volume nearest the first event began at 19:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Perry

When
May 12, 2:10 PM EST
Where
Perry County, 1.48 mi NNW of Ickesburg
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.470, -77.361

Thunderstorm winds knocked down trees and power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21047.